Alert archive / New Mexico / High Wind Watches in 2016

High Wind Watch 10, NWS Midland/Odessa, TX

March 29, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 29, 2016, 1:55 PM MDT for Eddy County, New Mexico. It took effect at Mar 30, 2016, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 29, 2016, 1:55 PM MDT (19:55 UTC)
In effect from
Mar 30, 2016, 12:00 PM MDT
Expired
Mar 30, 2016, 2:46 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-597 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS74 KMAF 291955
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT TUE MAR 29 2016

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CDT /6 AM MDT/
WEDNESDAY FOR THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 7 PM CDT
/6 PM MDT/ WEDNESDAY FOR THE EDDY COUNTY PLAINS...VAN HORN AND THE
HIGHWAY 54 CORRIDOR...AND THE DAVIS AND APACHE MOUNTAINS...

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

.AN UPPER LEVEL STORM SYSTEM WILL PASS TO THE NORTH OF THE REGION
THROUGH WEDNESDAY EVENING. THIS WILL RESULT IN STRONG WINDS IN
THE GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING...AS WELL AS
POSSIBLY WEDNESDAY.  WINDY CONDITIONS ARE ALSO POSSIBLE ON THE
ADJACENT PLAINS WEDNESDAY AFTERNOON.

NMZ027-TXZ258-301200-
/O.NEW.KMAF.HW.W.0014.160329T2000Z-160330T1200Z/
/O.NEW.KMAF.HW.A.0010.160330T1800Z-160331T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
255 PM CDT TUE MAR 29 2016 /155 PM MDT TUE MAR 29 2016/

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CDT /6 AM MDT/
WEDNESDAY...
...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

* TIMING...WARNING...UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY. WATCH...FROM
  WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT.

* WINDS...THIS AFTERNOON AND TONIGHT...WEST 25 TO 45 MPH SHIFTING
  TO THE SOUTHWEST 35 TO 45 MPH AFTER MIDNIGHT. GUSTS UP TO 60
  MPH. WEDNESDAY...WEST 30 TO 45 MPH WITH GUSTS TO AROUND 65 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...  
  VANS...AND TRACTOR TRAILERS.  SEVERE TURBULENCE NEAR THE 
  MOUNTAINS WILL BE HAZARDOUS FOR LOW FLYING LIGHT AIRCRAFT.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

NMZ028-TXZ057-074-301200-
/O.NEW.KMAF.WI.Y.0013.160330T1800Z-160331T0000Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...VAN HORN...ALPINE...FORT DAVIS
255 PM CDT TUE MAR 29 2016 /155 PM MDT TUE MAR 29 2016/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 7 PM CDT
/6 PM MDT/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 7 PM
CDT /6 PM MDT/ WEDNESDAY.  

* TIMING...1 PM CDT /NOON MDT/ TO 7 PM CDT /6 PM MDT/ WEDNESDAY.

* WINDS...SOUTHWEST WINDS 25 TO 35 MPH.  GUSTS UP TO 50 MPH.

* IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS OR OTHER OBJECTS
  WHICH COULD BE BLOWN ABOUT BY THE WIND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION.

&&

$$
1 follow-up statement
905 
WWUS74 KMAF 300846
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
346 AM CDT WED MAR 30 2016

...HIGH WIND WARNING IN EFFECT THIS AFTERNOON THROUGH LATE TONIGHT
FOR THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT THIS AFTERNOON FOR THE SOUTHEAST NEW
MEXICO PLAINS...VAN HORN/HIGHWAY 54 CORRIDOR...AND THE DAVIS MOUNTAINS...

A STRONG UPPER LEVEL LOW WILL PASS TO THE NORTH OF THE REGION
TODAY AND TONIGHT. THIS WILL RESULT IN STRONG WINDS IN THE
GUADALUPE MOUNTAINS THIS AFTERNOON AND TONIGHT.  WINDY CONDITIONS
ARE ALSO POSSIBLE FOR THE ADJACENT PLAINS AND DAVIS MOUNTAINS THIS
AFTERNOON.

NMZ027-TXZ258-302215-
/O.CAN.KMAF.HW.W.0014.000000T0000Z-160330T1200Z/
/O.UPG.KMAF.HW.A.0010.160330T1800Z-160331T0600Z/
/O.NEW.KMAF.HW.W.0015.160330T1700Z-160331T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
346 AM CDT WED MAR 30 2016 /246 AM MDT WED MAR 30 2016/

...HIGH WIND WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
1 AM CDT /MIDNIGHT MDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY
TO 1 AM CDT /MIDNIGHT MDT/ THURSDAY. THE HIGH WIND WARNING HAS
BEEN CANCELLED. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...THIS AFTERNOON AND TONIGHT.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO AROUND 65 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. SEVERE TURBULENCE NEAR THE 
  MOUNTAINS WILL BE HAZARDOUS FOR LOW FLYING LIGHT AIRCRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ029-033-302215-
/O.EXA.KMAF.WI.Y.0013.160330T1800Z-160331T0000Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON
246 AM MDT WED MAR 30 2016

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING. 

* TIMING...1 PM CDT /NOON MDT/ TO 7 PM CDT /6 PM MDT/ WEDNESDAY.

* WINDS...SOUTHWEST WINDS 25 TO 35 MPH. GUSTS UP TO 50 MPH. 

* IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS OR OTHER 
  OBJECTS WHICH COULD BE BLOWN ABOUT BY THE WIND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION.

&&

$$

NMZ028-TXZ057-074-302215-
/O.CON.KMAF.WI.Y.0013.160330T1800Z-160331T0000Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...VAN HORN...ALPINE...FORT DAVIS
346 AM CDT WED MAR 30 2016 /246 AM MDT WED MAR 30 2016/

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

* TIMING...1 PM CDT /NOON MDT/ TO 7 PM CDT /6 PM MDT/ WEDNESDAY.

* WINDS...SOUTHWEST WINDS 25 TO 35 MPH. GUSTS UP TO 50 MPH. 

* IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS OR OTHER 
  OBJECTS WHICH COULD BE BLOWN ABOUT BY THE WIND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 29, 1:45 PM MDT, 10 minutes earlier.

Area forecast discussion, Mar 29, 1:45 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT TUE MAR 29 2016

.DISCUSSION...

WV imagery shows the upper closed trough over western UT, leaving
West Texas and Southeast New Mexico under SW flow aloft, and the
thermal ridge extending from the Big Bend Area thru the Texas
Panhandle.  Sfc obs show breezy return flow over the eastern half
of the CWA, but a westerly wind component over the west.  This will
result in afternoon temps well-abv normal, and critical fire wx
conditions out west.  Latest RTMA analysis shows Red Flag conditions
at 17Z extending along the higher elevations of the Guadalupes down
thru the Delawares, along w/adjacent areas of the SE NM Plains.
Thus, the current RFW looks good.  See Fire Wx Discussion below for
more details.  Latest models tighten up the H7 pressure gradient
over the western zones this evening to 60m/200nm, w/the NAM12
developing a modest mtn wave signature over the Guadalupes, so high
winds will be possible there overnight, and we'll issue a high wind
warning for there w/the afternoon package.
Elsewhere, leeside troughing and a 45-50kt LLJ will keep winds up
overnight, especially this evening.

Wednesday, the upper trough separates, w/a shortwave moving into the
upper Midwest, and a secondary developing over SoCal.  Models bring
in strong westerlies, w/forecast soundings showing deep mixing
during the afternoon, to well above H7.  This will bring stronger
winds to the sfc, although the mtn wave signature is not as
pronounced over the Guadalupes.  To keep things simple, we've
issued a High Wind Watch, and will let the mid shift make the call.
However, Wind Advisories look probable over the adjacent plains, as
well as the upper elevations of the Davis/Apache Mtns.  Thermal
ridge is forecast to shift to the SE, w/decreasing thicknesses, so
despite downslope warming, afternoon temps should be a little cooler
than today.

Thursday, a cold front arrives, w/fropa at KMAF at around 12Z.  This
should bring an end to fire wx concerns for a bit, knocking
afternoon temps to blo normal.  In the meantime, the SoCal trough
will begin trekking east, arriving over West Texas and Southeast New
Mexico over the weekend or later.  This will put a chance of showers
in play beginning Thursday night.  However, long-range models differ
on timing of the trough, so we'll keep chances minimal.

Otherwise, temps should stay well-below normal Fri/Sat as the trough
moves thru, and be back well-abv normal by Mon/Tue as upper ridging
follows the trough.

&&

.FIRE WEATHER...

Dry air and increased winds are developing across the w where min
RHs are 10-15 pct, the RF warning for the mtns/SE NM will expire at
10 PM CDT/9 PM MDT. Critical fire wx will continue again Wed and
spread farther e into parts of the wrn PB.  Across the Big Bend
region and Lower Trans Pecos it will be very/dry and unstable (HI 5-
6) Wed, but the winds will be less there.  A fire wx watch is in
effect for SE NM...NW PB...Reeves Co/upper Trans Pecos...Loving
Co...Van Horn...Davis Mtns...Marfa Plateau.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  83  46  71 /  10  10  10   0
Carlsbad                       50  75  41  70 /   0   0   0   0
Dryden                         59  90  58  84 /  10  10  10   0
Fort Stockton                  58  86  50  74 /  10   0  10   0
Guadalupe Pass                 49  67  41  64 /   0   0   0   0
Hobbs                          54  74  37  66 /   0   0   0   0
Marfa                          40  77  41  68 /   0   0   0   0
Midland Intl Airport           59  82  42  72 /  10  10  10   0
Odessa                         58  82  45  72 /  10   0  10   0
Wink                           56  81  42  75 /  10   0  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until 6 AM MDT Wednesday for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     High Wind Watch from Wednesday afternoon through Wednesday
     evening for Guadalupe Mountains of Eddy County.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Southeast Plains.

     Wind Advisory from noon to 6 PM MDT Wednesday for Eddy County
     Plains.

TX...High Wind Warning until 7 AM CDT /6 AM MDT/ Wednesday for
     Guadalupe Mountains.

     Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Davis/Apache Mountains Area-Guadalupe Mountains-Van Horn
     and Highway 54 Corridor.

     High Wind Watch from Wednesday afternoon through late Wednesday
     night for Guadalupe Mountains.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for Andrews-Davis/Apache Mountains Area-Dawson-
     Gaines-Loving-Marfa Plateau-Reeves County and Upper Trans
     Pecos-Van Horn and Highway 54 Corridor.

     Wind Advisory from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/
     Wednesday for Davis/Apache Mountains Area-Van Horn and
     Highway 54 Corridor.

&&

49/44
Hazardous weather outlook, Mar 29, 1:47 PM MDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT TUE MAR 29 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
247 PM CDT TUE MAR 29 2016 /147 PM MDT TUE MAR 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM...DRY...AND BREEZY CONDITIONS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THROUGH MID EVENING IN THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...THE VAN HORN AREA AND
HIGHWAY 54 CORRIDOR...AND THE DAVIS AND APACHE MOUNTAINS. A RED
FLAG WARNING IS IN EFFECT.

HIGH WINDS ARE ALSO EXPECTED IN THE GUADALUPE MOUNTAINS WITH GUST
TO NEAR 60 MPH AND A HIGH WIND WARNING IS IN EFFECT UNTIL
WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ON
WEDNESDAY IN SOUTHEAST NEW MEXICO PLAINS...THE NORTHWEST PERMIAN
BASIN...REEVES COUNTY AND THE UPPER TRANS PECOS...LOVING
COUNTY...THE VAN HORN AREA AND HIGHWAY 54 CORRIDOR...THE MARFA
PLATEAU...AND THE DAVIS AND APACHE MOUNTAINS. A FIRE WEATHER WATCH
IS IN EFFECT FOR THESE AREAS.

A WIND ADVISORY IS IN EFFECT FOR EDDY COUNTY...VAN HORN AREA...AND
DAVIS MOUNTAINS FOR WEDNESDAY AND A HIGH WIND WATCH IS IN EFFECT
FOR THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:02 AM MDTFire Weather WatchMAF24 hr
Mar 29, 1:55 PM MDTHigh Wind WarningMAFEddy13 hr
Mar 29, 1:55 PM MDTWind AdvisoryMAFEddy, Lea28 hr

Nearby

High Wind Watches in New Mexico, 2016High Wind Watches in Texas, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.